Alert archive / Tennessee / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 131, NWS Morristown, TN

July 12, 2016Anderson County, Knox County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Jul 12, 2016, 3:13 PM EDT for Anderson County, Knox County, Tennessee. It was in force for 32 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 12, 2016, 3:13 PM EDT (19:13 UTC)
Expired
Jul 12, 2016, 3:45 PM EDT
In force
32 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

Counties Anderson County, TN, Knox County, TN

The radar

The Knoxville radar (KMRX), 67 km from the middle of the area, began a volume at 19:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 12, 3:28 PM EDTTSTM WND DMGClinton, TNSEVERAL TREES DOWN ACROSS EASTERN PART OF THE COUNTY

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 15 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 7.2 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2016-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 196 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2016-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 105 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
196 J/kg
Mixed-layer CIN
-79 J/kg
Mixed-layer LCL
1055 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
105 m²/s²
0-3 km storm-relative helicity
95 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

860 
WUUS54 KMRX 121913
SVRMRX
TNC001-093-121945-
/O.NEW.KMRX.SV.W.0131.160712T1913Z-160712T1945Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
313 PM EDT TUE JUL 12 2016

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL KNOX COUNTY IN EASTERN TENNESSEE...
  CENTRAL ANDERSON COUNTY IN EASTERN TENNESSEE...

* UNTIL 345 PM EDT

* AT 312 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR CLINTON...
  MOVING EAST AT 35 MPH.

  HAZARD...60 MPH WIND GUSTS AND NICKEL SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  KNOXVILLE...OAK RIDGE...CLINTON...OLIVER SPRINGS...NORRIS...
  ANDERSONVILLE...POWELL AND KARNS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

LARGE HAIL AND DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY.
LIGHTNING IS ONE OF NATURE'S LEADING KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

&&

LAT...LON 3600 8432 3613 8435 3622 8397 3620 8395
      3594 8395
TIME...MOT...LOC 1912Z 266DEG 32KT 3606 8418 

HAIL...0.88IN
WIND...60MPH
 
$$
2 follow-up statements
857 
WWUS54 KMRX 121925
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
325 PM EDT TUE JUL 12 2016

TNC001-093-121945-
/O.CON.KMRX.SV.W.0131.000000T0000Z-160712T1945Z/
KNOX TN-ANDERSON TN-
325 PM EDT TUE JUL 12 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM EDT
FOR CENTRAL KNOX AND CENTRAL ANDERSON COUNTIES...

AT 325 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR
CLINTON...MOVING EAST AT 35 MPH.

HAZARD...60 MPH WIND GUSTS AND NICKEL SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
KNOXVILLE...OAK RIDGE...CLINTON...NORRIS...ANDERSONVILLE...POWELL AND
KARNS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
MOVE INDOORS IMMEDIATELY. LIGHTNING IS ONE OF NATURE'S LEADING
KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.

&&

LAT...LON 3599 8426 3614 8429 3622 8397 3620 8395
      3594 8395
TIME...MOT...LOC 1925Z 266DEG 32KT 3607 8404 

HAIL...0.88IN
WIND...60MPH
 
$$
941 
WWUS54 KMRX 121936
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
336 PM EDT TUE JUL 12 2016

TNC001-093-121945-
/O.CON.KMRX.SV.W.0131.000000T0000Z-160712T1945Z/
KNOX TN-ANDERSON TN-
336 PM EDT TUE JUL 12 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM EDT
FOR CENTRAL KNOX AND SOUTHEASTERN ANDERSON COUNTIES...

AT 335 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES NORTH OF
KNOXVILLE...MOVING EAST AT 35 MPH.

HAZARD...60 MPH WIND GUSTS AND NICKEL SIZE HAIL. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
KNOXVILLE...CLINTON AND POWELL. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
MOVE INDOORS IMMEDIATELY. LIGHTNING IS ONE OF NATURE'S LEADING
KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.

&&

LAT...LON 3598 8413 3615 8412 3618 8399 3618 8395
      3594 8395
TIME...MOT...LOC 1935Z 266DEG 32KT 3608 8392 

HAIL...0.88IN
WIND...60MPH
 
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 3:13 PM EDT, 0 minutes earlier.

Area forecast discussion, Jul 12, 3:13 PM EDT, 0 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
313 PM EDT TUE JUL 12 2016

.SHORT TERM (Tonight and Wednesday)...Convection coming off the
Plateau and into the Valley at this time. Should see gradual
increase in coverage trough the heat of the day, then waning this
evening. Best chances seem to be mostly north of I 40. Some storms
are strong. Another round of diurnal convection Wednesday but
probably not as much as today. Warm and humid conditions will
continue.

.LONG TERM...(Wednesday night through Tuesday)...Models continue to
show some differences in the details for the long term, and given
that run to run consistency is not great as well, forecast
confidence remains a bit below average for this time of year.  A
series of weak short waves are forecast to affect the region...with
the most significant in the late friday into sunday time frame.  A
weak frontal boundary will also sag south toward the area during the
weekend...although how far south it will make it is still ambiguous.
As a result...will carry a chance for convection every day...with
the highest chances Friday and into the weekend.

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             72  94  73  94 /  20  20  20  30
Knoxville McGhee Tyson Airport, TN  71  92  71  92 /  20  20  20  30
Oak Ridge, TN                       71  92  72  91 /  30  30  20  30
Tri Cities Airport, TN              67  89  67  89 /  50  20  20  30

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...None.
TN...None.
VA...None.
&&

GC/LW
Hazardous weather outlook, Jul 12, 3:13 AM EDT, 12 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
313 AM EDT TUE JUL 12 2016

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-130715-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
313 AM EDT TUE JUL 12 2016 /213 AM CDT TUE JUL 12 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Jul 12, 2:00 PM EDT, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
200 PM EDT TUE JUL 12 2016

TNZ013>015-036>038-069-121845-
KNOX TN-CAMPBELL TN-ANDERSON TN-CLAIBORNE TN-GRAINGER TN-UNION TN-
HANCOCK TN-
200 PM EDT TUE JUL 12 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CAMPBELL...
NORTHEASTERN KNOX...WESTERN GRAINGER...NORTHEASTERN ANDERSON...
CLAIBORNE...UNION AND NORTHWESTERN HANCOCK COUNTIES UNTIL 245 PM
EDT...

AT 200 PM EDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM NEAR FONDE TO 7 MILES NORTH OF CLINTON.
MOVEMENT WAS EAST AT 20 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
CLINTON...MAYNARDVILLE...RUTLEDGE...NEW TAZEWELL...TAZEWELL...
PLAINVIEW...HARROGATE...HALLS...BLAINE...LAKE CITY...NORRIS...
LUTTRELL...SHARPS CHAPEL...ANDERSONVILLE...NORRIS LAKE...ARTHUR...
ROSE HILL...SPRINGDALE...CUMBERLAND GAP AND HOWARD QUARTER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3660 8327 3604 8375 3614 8423 3658 8385
      3658 8369 3660 8367
TIME...MOT...LOC 1800Z 276DEG 17KT 3655 8382 3619 8412
Special weather statement, Jul 12, 2:29 PM EDT, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
229 PM EDT TUE JUL 12 2016

TNZ067-068-084>086-121915-
ROANE TN-MEIGS TN-LOUDON TN-NORTHWEST MONROE TN-MCMINN TN-
229 PM EDT TUE JUL 12 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MCMINN...
NORTHEASTERN MEIGS...SOUTHERN ROANE...LOUDON AND NORTHWESTERN MONROE
COUNTIES UNTIL 315 PM EDT...

AT 228 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR FAIRVIEW...OR 8 MILES NORTHWEST OF SWEETWATER...MOVING EAST AT
15 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
LENOIR CITY...SWEETWATER...LOUDON...MADISONVILLE...VONORE...NIOTA...
PHILADELPHIA...PAINT ROCK...TEN MILE...
MURRAY STORE AND TELLICO VILLAGE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3559 8478 3578 8465 3581 8419 3540 8428
TIME...MOT...LOC 1828Z 270DEG 15KT 3569 8456
Special weather statement, Jul 12, 2:47 PM EDT, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
247 PM EDT TUE JUL 12 2016

TNZ035-036-067>069-121930-
ROANE TN-KNOX TN-LOUDON TN-ANDERSON TN-MORGAN TN-
247 PM EDT TUE JUL 12 2016

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN KNOX...ANDERSON...
NORTHERN ROANE...NORTHEASTERN LOUDON AND SOUTHEASTERN MORGAN COUNTIES
UNTIL 330 PM EDT...

AT 246 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES SOUTHEAST OF WARTBURG...MOVING EAST AT 35 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
KNOXVILLE...OAK RIDGE...CLINTON...LENOIR CITY...KINGSTON...
ROCKWOOD...FARRAGUT...OLIVER SPRINGS...LOUISVILLE...MIDTOWN...
HARRIMAN...OAKDALE...FROZEN HEAD S.P....COALFIELD...DEARMOND...
PETROS...BRADBURY...KARNS AND POWELL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3590 8470 3591 8468 3592 8468 3616 8453
      3618 8394 3583 8406 3585 8408 3583 8412
      3585 8414 3581 8414
TIME...MOT...LOC 1846Z 274DEG 28KT 3605 8448

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 2:00 PM EDTSpecial Weather StatementMRXClaiborne, Union45 min
Jul 12, 2:29 PM EDTSpecial Weather StatementMRXLoudon46 min
Jul 12, 2:47 PM EDTSpecial Weather StatementMRXAnderson43 min
Jul 12, 3:30 PM EDTSevere Thunderstorm WarningMRXGrainger, Jefferson, Knox, Sevier30 min
Jul 12, 3:36 PM EDTSpecial Weather StatementMRXBlount39 min
Jul 12, 3:54 PM EDTSevere Thunderstorm WarningMRXGrainger, Hamblen, Jefferson, Knox, Sevier51 min
Jul 12, 4:18 PM EDTSpecial Weather StatementMRXMorgan42 min
Jul 12, 4:31 PM EDTSevere Thunderstorm WarningMRXCocke, Greene, Hamblen, Jefferson44 min
Jul 12, 4:55 PM EDTSpecial Weather StatementMRXCarter, Johnson50 min
Jul 12, 5:07 PM EDTSevere Thunderstorm WarningMRXGreene26 min
Jul 12, 5:16 PM EDTSpecial Weather StatementMRXHawkins44 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.